(Last updated 1/13/2017; last reviewed 1/13/2017)
HIV medicines help people with HIV live longer, healthier lives. Sometimes HIV medicines can also cause side effects. Most side effects from HIV medicines are manageable, but a few can be serious. If you are taking HIV medicines, tell your health care provider about any side effects that you are having.
Different HIV medicines can cause different side effects. In addition, people taking the same HIV medicine can have very different side effects.
Many newer HIV medicines have fewer side effects than older HIV medicines. As HIV treatment options continue to improve over time, people are less likely to experience side effects from their HIV medicines. Your health care provider will work with you to determine the best medicines to include in your HIV regimen.
Some side effects, like headaches or occasional dizziness, may not be serious. Other side effects, such as swelling of the throat and tongue or damage to the liver, can be life-threatening.
Side effects from HIV medicines can last only a few days or weeks or continue for a much longer time. Some side effects may not appear until many months or even years after starting an HIV medicine.
When starting an HIV medicine for the first time, you may experience side effects that last a couple of weeks. These short-term side effects can include:
Sometimes, side effects that may not seem serious, such as fever, rash, nausea, or fatigue, can be a sign of a life-threatening condition. Any swelling of the face, eyes, lips, throat, or tongue is considered a life-threatening side effect that requires immediate medical attention. However, sometimes these side effects may not be related to your HIV medicine at all. Side effects may be caused by a medical condition other than HIV, such as an infection that may be treatable. Your health care provider can determine if your side effect is being caused by your HIV medicine or if it is being caused by a different condition.
If you are taking HIV medicines, tell your health care provider about any side effects that you are having. Do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to. Stopping HIV medicines allows HIV to multiply and damage the immune system. This increases the risk of infections and cancer. Stopping HIV medicines also increases the risk of drug resistance.
Some side effects from HIV medicines appear months or even years after starting a medicine and can continue for a long time. Examples of long-term side effects include:
When taking HIV medicines, it helps to plan ahead. If you are starting HIV medicines, talk to your health care provider about possible side effects. Tell your health care provider about your lifestyle and point out any possible side effects that would be especially hard for you to manage. The information will help your health care provider recommend medicines best suited to your needs.
Depending on the HIV medicines you take, your health care provider will: